Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A separation theorem for $\Sigma ^{1}_{1}$ sets

Author: Alain Louveau
Journal: Trans. Amer. Math. Soc. 260 (1980), 363-378
MSC: Primary 04A15; Secondary 03E15, 26A21, 28A05, 54H05
MathSciNet review: 574785
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we show that the notion of Borel class is, roughly speaking, an effective notion. We prove that if a set A is both $\prod _\xi ^0$ and $\Delta _1^1$, it possesses a $\Pi _\xi ^0$-code which is also $\Delta _1^1$. As a by-product of the induction used to prove this result, we also obtain a separation result for $\Sigma _1^1$ sets: If two $\Sigma _1^1$ sets can be separated by a $\Pi _\xi ^0$ set, they can also be separated by a set which is both $\Delta _1^1$ and $\Pi _\xi ^0$. Applications of these results include a study of the effective theory of Borel classes, containing separation and reduction principles, and an effective analog of the Lebesgue-Hausdorff theorem on analytically representable functions. We also give applications to the study of Borel sets and functions with sections of fixed Borel class in product spaces, including a result on the conservation of the Borel class under integration.

References [Enhancements On Off] (What's this?)

  • J. Bourgain, Decompositions in the product of a measure space and a Polish space, Fund. Math. 105 (1979/80), no. 1, 61–71. MR 558129, DOI
  • J. Bourgain, $F_{\sigma \delta }$-sections of Borel sets, Fund. Math. 107 (1980), no. 2, 129–133. MR 584665, DOI
  • ---, Borel sets with ${F_{\sigma \delta }}$-sections (unpublished). J. Burgess, Effective Hausdorff resolution (unpublished).
  • Douglas Cenzer, Monotone inductive definitions over the continuum, J. Symbolic Logic 41 (1976), no. 1, 188–198. MR 427054, DOI
  • C. Dellacherie, Ensembles analytiques. Théorèmes de séparation et applications, Séminaire de Probabilités, IX (Seconde Partie, Univ. Strasbourg, Strasbourg, années universitaires 1973/1974 et 1974/1975), Springer, Berlin, 1975, pp. 336–372. Lecture Notes in Math., Vol. 465. MR 0428306
  • L. Harrington, A powerless proof of a theorem of Silver (circulated manuscript). A. S. Kechris, Course on descriptive set theory (circulated manuscript).
  • K. Kuratowski, Topology. Vol. I, Academic Press, New York-London; Państwowe Wydawnictwo Naukowe, Warsaw, 1966. New edition, revised and augmented; Translated from the French by J. Jaworowski. MR 0217751
  • A. Louveau, Recursivity and compactness, Higher set theory (Proc. Conf., Math. Forschungsinst., Oberwolfach, 1977), Lecture Notes in Math., vol. 669, Springer, Berlin, 1978, pp. 303–337. MR 520192
  • ---, Boréliens à coupes ${K_{\sigma \delta }}$, C. R. Acad. Sci. Paris 285 (1977), 309-312.
  • Alain Louveau, La hiérarchie borélienne des ensembles $D^{1}_{1}$, C. R. Acad. Sci. Paris Sér. A-B 285 (1977), no. 9, A601–A604 (French, with English summary). MR 446982
  • Alain Louveau, Sur les fonctions boréliennes de plusieurs variables, C. R. Acad. Sci. Paris Sér. A-B 285 (1977), no. 16, A1037–A1039 (French, with English summary). MR 583547
  • Yiannis N. Moschovakis, Descriptive set theory, Studies in Logic and the Foundations of Mathematics, vol. 100, North-Holland Publishing Co., Amsterdam-New York, 1980. MR 561709
  • Jean Saint-Raymond, Boréliens à coupes $K_{\sigma }$, Bull. Soc. Math. France 104 (1976), no. 4, 389–400. MR 433418
  • S. Grigorief, K. Mc Aloon and J. Stern, Séminaire de théorie des ensembles, 1976-1977, Publ. de Paris VII.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 04A15, 03E15, 26A21, 28A05, 54H05

Retrieve articles in all journals with MSC: 04A15, 03E15, 26A21, 28A05, 54H05

Additional Information

Article copyright: © Copyright 1980 American Mathematical Society